Student Health Center

Drop Shadow

Over-the-Counter (OTC) Remedies

Pay Online

There is no cure for the common cough and cold which are caused by viruses (not bacteria that are killed by antibiotics). The best treatment for the common cold is time, rest, water and symptom relief with basic OTC cold remedies which all contain several basic ingredients. Many medicines come in generic brands which are just as effective and much cheaper. Look at the active ingredients to know what you are purchasing and to be sure you are not double dosing on the same ingredient.

Antihistamines:  BROMPHENIRAMINE and DIPHENHYDRAMINE (Benadryl) are common antihistamines found in cough/cold/allergy medications.  They help with sneezing, itchy eyes, runny noses, but they also tend to make you drowsy. If you want to be alert, look for a non-drowsy antihistamine such as LORATIDINE (Claritin) or CEFTIRIZINE (Zyrtec).

Decongestants: Designed to relieve stuffed-up noses. PSEUDOEPHEDRINE (Sudafed) is the most common decongestant in OTC medications.  Be aware that the popular decongestant pseudoephedrine is now federally regulated, because it can also be used as a raw ingredient in methamphetamine. Identification is now required to buy pseudoephedrine products in the U.S., and in some states there are further restrictions. This is available OTC, but you need to ask for it at the pharmacy counter. Pseudoephedrine can keep you awake, so be careful taking it near bedtime. There are many “pseudoephedrine-free” decongestants, such as PHENYLEPHEDRINE, that are also available, but are not as effective as pseudoephedrine.  OXYMETAZOLINE (Afrin) is a decongestant that comes in an OTC nasal spray.  It also relieves nasal congestion, but cannot be used for more than 3 days.

Cough Suppressant: DEXTROMETHORPHAN (DM) is a cough suppressant found in many cough syrups and lozenges. It is supposed to help reduce dry, hacking coughs that are non-productive.

Expectorants: GUAIFENESIN, an expectorant, is found in many OTC cough syrups and pills. It is supposed to thin mucus and help you cough up mucus when you have a productive cough.

Fever/Pain Relievers:  ACETAMINOPHEN (Tylenol) and IBUPROFEN (Advil or Motrin) can reduce fever and aches associated with colds and flu.  ASPIRIN can also reduced fever/pain but is not recommended for patients under 18 due to a potential complication called Reye's Syndrome.

Sore Throat Relievers:  Lozenges, cough drops, and throat sprays contain BENZOCAINE, MENTHOL, and/or PHENOL which help numb the throat providing temporary relief of sore throat.

OTC cold and cough products may contain a combination of the above components; therefore make sure you are always aware of the active ingredients you are taking so that you are taking only what you need and do not overdose. Check expiration dates before you buy any product, just as if you were buying milk or any other perishable.